Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 59, NWS Tucson, AZ

August 28, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 28, 2010, 3:50 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2010, 3:50 PM MST (22:50 UTC)
Expired
Aug 28, 2010, 5:45 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WGUS55 KTWC 282250
FFWTWC
AZC019-290045-
/O.NEW.KTWC.FF.W.0059.100828T2250Z-100829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST SAT AUG 28 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SERIES OF STRONG THUNDERSTORMS GENERATING HEAVY RAINFALL IN 
  THE SILVER BELL AND AVRA VALLEY AREA...OR ABOUT 12 TO 20 MILES
  WEST OF MARANA. STORM MOVEMENT IS TO THE NORTHEAST AT 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...
AGUIRRE WASH...ROBLES WASH...BLANCO WASH...COCIO WASH...HOUSE
WASH...EL TIRO WASH AND MAMMOTH WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11155 3247 11127 3229 11142 3233 11167

$$

MEYER
3 follow-up statements
303 
WGUS75 KTWC 282321
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST SAT AUG 28 2010

AZC019-290045-
/O.CON.KTWC.FF.W.0059.000000T0000Z-100829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
421 PM MST SAT AUG 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING NEAR 
SILVER BELL AND JUST WEST OF AVRA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND 
DRAINAGES...AGUIRRE WASH...ROBLES WASH...BLANCO WASH...COCIO 
WASH...HOUSE WASH...EL TIRO WASH AND MAMMOTH WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11155 3247 11127 3229 11142 3233 11167

$$

MEYER
449 
WGUS75 KTWC 290009
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
509 PM MST SAT AUG 28 2010

AZC019-290045-
/O.CON.KTWC.FF.W.0059.000000T0000Z-100829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
509 PM MST SAT AUG 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS GENERATING HEAVY RAINFALL IN THE 
SILVER BELL AND AVRA VALLEY AREA. RAINFALL ESTIMATES WERE OVER 2 TO
3 INCHES IN THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND 
DRAINAGES...AGUIRRE WASH...ROBLES WASH...BLANCO WASH...COCIO 
WASH...HOUSE WASH...EL TIRO WASH AND MAMMOTH WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11155 3247 11127 3229 11142 3233 11167

$$

MEYER
565 
WGUS75 KTWC 290042
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST SAT AUG 28 2010

AZC019-290051-
/O.EXP.KTWC.FF.W.0059.000000T0000Z-100829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
542 PM MST SAT AUG 28 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

AT 540 PM MST THUNDERSTORMS WERE DIMINISHING ACROSS THE SILVER BELL 
AND AVRA VALLEY AREAS. WIDESPREAD PONDING OF WATER AND HEAVY RUNOFF 
WILL CONTINUE INTO THE EVENING HOURS...SO AN URBAN AND SMALL STREAM 
FLOOD ADVISORY IS IN EFFECT UNTIL 730 PM.

LAT...LON 3250 11155 3247 11127 3229 11142 3233 11167

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:30 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 28 2010

.SYNOPSIS...A RATHER STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO
THE WESTERN U.S. THROUGH SUNDAY. HOWEVER BY SUNDAY THIS SAME TROUGH
WILL INDUCE A DRIER SOUTHWEST FLOW WHICH WILL TEMPORARILY SHUNT THE
DEEPER MOISTURE SOUTH AND EAST OF THE REGION. AS THE TROUGH WEAKENS
AND UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS BUILDS BACK TO THE
WEST. A MORE TYPICAL MONSOON PATTERN WILL RESUME FOR THE START OF
THE NEW MONTH.

&&

.DISCUSSION...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS FAR
SOUTHEAST PINAL...EASTERN PIMA...SANTA CRUZ AND WESTERN COCHISE
COUNTIES AS OF 225 PM. A FEW SPOTTERS UNDER SOME OF THESE STORMS
HAVE REPORTED HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. AREAL
COVERAGE OF STORMS WILL CONTINUE TO INCREASE OVER THE REST OF THE
AFTERNOON HOURS. SINCE WE'VE HAD REPORTS OF SMALL HAIL ALREADY...I
HAVE ADDED WORDING TO THE TEXT/GRID BASED FORECASTS. ACTIVITY SHOULD
BE DIMINISHING AFTER SUNSET.

UPPER TROF TO OUR WEST WILL STRENGTHEN SOUTHWEST FLOW ALOFT OVER THE
AREA. STILL SUFFICIENT LOW LEVEL MOISTURE AROUND FOR CONTINUED
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EASTERN
2/3RDS OF THE FORECAST AREA. SOME STORMS MAY BE STRONG...ESPECIALLY
FROM TUCSON EAST.

ON MONDAY...TROF LIFTS THROUGH THE GREAT BASIN...THUS TURNING THE
MIDLEVEL WINDS MORE OUT OF THE WEST...WHICH WILL DRIVE IN MORE DRIER
AIR FROM THE WEST. HAVE LIMITED THUNDERSTORM COVERAGE TO AREAS FROM
TUCSON EAST.

WITH THE TROF OUT OF THE AREA ON TUESDAY...HIGH PRESSURE ALOFT
STARTS TO BUILD IN FROM THE EAST. THIS WILL START TO TURN THE
MID-LEVEL FLOW OUT OF THE SOUTH...THUS ADVECTING MOISTURE IN FROM
THE SOUTH. THIS WILL CONTINUE FOR THE REMAINDER OF THE WORK WEEK.
THUS HAVE CONTINUED TO SLOW UPTICK IN POPS EACH DAYS...BUT STILL
RIGHT AROUND CLIMATOLOGY AS THE CALENDAR TURNS FROM AUGUST TO
SEPTEMBER.

&&

.AVIATION...ISOLATED TO SCATTERED TSRA/SHRA THIS AFTERNOON/EVENING
MAINLY EAST OF A KOLS...TO KTUS...TO KSOW LINE. EXPECT SCT CLOUD
DECKS AT 5-8K FT AGL AREAWIDE THIS AFTERNOON/EVENING...WITH AREAS OF
SCT-BKN CLOUDS AT 3-5K FT AGL THROUGH 04Z MAINLY EAST OF A KOLS-KSAD
LINE. RAINFALL MAY GENERATE MVFR CEILINGS/VISIBILITIES AT THE TAF
SITES AT TIMES. NORMAL DIURNAL WIND TRENDS ARE EXPECTED. THERE WILL
BE SOME STRONG GUSTY OUTFLOWS FROM AREA THUNDERSTORM DEVELOPMENT...
WITH WIND GUSTS UP TO 45 KTS WITH THE STRONGER THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 1:13 PM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST SAT AUG 28 2010

AZZ019-029-030-033>035-290700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
113 PM MST SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR ALOFT HAS MOVED IN FROM THE WEST. HOWEVER AT THE SURFACE
SUFFICIENT MOISTURE REMAINS. COMBINED WITH THE AFTERNOON HEATING
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AND LASTING
INTO THE EARLIER EVENING HOURS. LOCALLY HEAVY RAIN AND WIND GUSTS
TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-290700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
113 PM MST SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR HAS MOVED IN ALOFT WHICH WILL LIMIT THE CHANCES OF
THUNDERSTORM DEVELOPMENT. HOWEVER WITH SUFFICIENT MOISTURE
REMAINING AT THE SURFACE...CAN'T RULE OUT THUNDERSTORM
DEVELOPMENT. ACROSS EASTERN PORTIONS OF THE TOHONO OODHAM
NATION...SOME OF THE STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 28, 2:00 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 28 2010

AZZ035-282145-
COCHISE COUNTY AZ-
200 PM MST SAT AUG 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 245
PM MST...

AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HUACHUCA CITY...OR 8 MILES NORTH
OF SIERRA VISTA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...NICKSVILLE...FAIRBANK...
CHARLESTON...HEREFORD...TOMBSTONE AND JUNCTION OF HIGHWAYS 80 AND 90.

LAT...LON 3199 10991 3139 10993 3143 11025 3185 11036
TIME...MOT...LOC 2100Z 275DEG 5KT 3166 11023
Special weather statement, Aug 28, 3:07 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SAT AUG 28 2010

AZZ029-282245-
SOUTHEAST PINAL COUNTY AZ-
307 PM MST SAT AUG 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 345
PM MST...

AT 258 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN PICACHO PEAK AND RED ROCK ON INTERSTATE
10...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ORACLE...ORACLE JUNCTION...
SADDLEBROOKE...BIOSPHERE 2 AND CAMPO BONITO.

LAT...LON 3286 11074 3254 11071 3252 11151 3285 11143
TIME...MOT...LOC 2206Z 256DEG 11KT 3261 11126
Local storm report, Aug 28, 3:26 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST SAT AUG 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     10 NE TUCSON            32.34N 110.82W
08/28/2010                   PIMA               AZ   TRAINED SPOTTER

            TREE KNOCKED DOWN NEAR CAMPBELL AND SKYLINE

&&

GL
Special weather statement, Aug 28, 3:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST SAT AUG 28 2010

AZZ029-282330-
SOUTHEAST PINAL COUNTY AZ-
343 PM MST SAT AUG 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 430
PM MST...

STRONG THUNDERSTORMS HAVE GENERATED GUSTY OUTFLOW WINDS WITH AREAS
OF BLOWING DUST. LOCALIZED VISIBILITIES BELOW 1 MILE ARE POSSIBLE.

AREAS AFFECTED INCLUDE...ELOY...WHITE HORSE PASS...PICACHO...
JACKRABBIT...FRIENDLY CORNERS AND CHUICHU.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3303 11118 3274 11130 3254 11169 3262 11197
      3280 11185 3280 11178 3274 11177 3274 11167
      3277 11161 3300 11131

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:45 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 28, 2:00 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 28, 2:11 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 28, 2:13 PM MSTFlash Flood WarningTWCPima62 min
Aug 28, 2:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 28, 3:07 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 28, 3:10 PM MSTFlash Flood WarningTWCPima65 min
Aug 28, 3:10 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Aug 28, 3:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 28, 4:13 PM MSTFlash Flood WarningTWCPima92 min
Aug 28, 4:36 PM MSTSpecial Weather StatementTWC39 min
Aug 28, 4:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 28, 4:57 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.